Thousands of children could be at risk of life-threatening asthma attacks as they return to school, a charity has warned.
Asthma UK said children may be more vulnerable to asthma triggers such as cold and flu viruses as changes in routine over the summer holidays may mean they forgot to take their preventer medicine.
Last year the number of hospital admissions in Scotland for children with asthma aged five to 14 increased by 67% in August compared to the previous month and was almost double the July figure in September.
Asthma UK said the number of children being hospitalised for their asthma when they return to school could be the tip of the iceberg as many children might have potentially life-threatening asthma attacks but not get hospital treatment.
The charity urged parents and those taking care of children to be on high alert to spot the warning signs of an asthma attack.
Dr Andy Whittamore, clinical lead at Asthma UK and a practising GP, said: “The ‘back to school effect’ of asthma should not be underestimated as it is not only detrimental to children’s education, but it could kill.
“This August, children in Scotland should be in the classroom, learning and playing with their friends, not in hospital fighting for their lives after an asthma attack.
“Parents need to ensure children are taking their preventer inhaler which builds up protection in their airways over time so that if they come into contact with triggers such as colds they are less likely to have an asthma attack.
“Adults also need to know how to spot when their child’s asthma is getting worse, and know what to do if they have an attack by getting information and support from www.asthma.org.uk/back-to-school.”
More than 72,000 children in Scotland have asthma while the respiratory illness claimed the lives of 114 Scots last year, the charity said.
In July last year, 43 children (aged five to 14) in Scotland were admitted to hospital with asthma. This rose to 72 in August and 98 in September.
Signs that a child is at risk of an asthma attack include the young person needing to take their reliever inhaler (usually blue) three or more times a week, coughing and/or wheezing, or saying their chest hurts.
Other signs include breathlessness and waking up at night because of their asthma symptoms.
Asthma UK has provided nurse support through its telephone helpline and WhatsApp messaging service to more than 1000 parents of children with asthma in the UK over the last 12 months.